1. Health
Send to a Friend via Email
Amber J. Tresca

Would You Take a Drug That Cures Acne, But Might Give You IBD?

By November 10, 2009

Follow me on:

The drug Accutane (isotretinoin) has been used for many years to treat severe acne. It's often seen as the last resort for those who have acne that causes pitting and scarring on the face and body. The drug is associated with severe birth defects, and women taking the drug must submit to monthly pregnancy tests and use at least two methods of birth control. Accutane was also anecdotally linked to depression and suicidal behavior, and parents pressured the Food and Drug Administration to pull the drug. The brand name version was taken off the market in June, but generic versions of the drug are still available.

The makers of Accutane, Roche Holding, pulled the drug after several lawsuits that resulted in large payments to plaintiffs who claimed that Accutane caused their inflammatory bowel disease (IBD). A recent study (presented at the American College of Gastroenterology's 2009 meeting) of 21,832 healthy people and 8,189 people with IBD showed that those who had taken Accutane were one and a half times more likely to have developed IBD. The risk further increased with long-term use of the drug. A similar study done amongst Canadians in July showed no such association: people who had taken Accutane were no more or less likely to have developed IBD than those who did not.

With this recent study and the results of the court cases, the availability of the generic version of the drug is in question. It can already be difficult to obtain, but soon it may be impossible for those who wish to take it to treat their severe acne. Dermatologists and other professionals argue that the risk of developing IBD is still very low, and that therapy with isotretinoin is very effective and can help prevent the facial scarring and that can occur with severe acne.

After weighing these arguments -- would you take Accutane to treat your acne? After voting, click on "Comments" and tell me why or why not.

Sources:
Crockett S, et al "Accutane use is associated with inflammatory bowel disease: A case control study using administrative data." ACG 2009; Abstract P1122.
Clara I, Lix LM, Walker JR, et al. "The Manitoba IBD Index: Evidence for a New and Simple Indicator of IBD Activity." Amer J Gastroenterol July 2009 104:1754-1763. 10 Nov 2009.

Comments
November 11, 2009 at 2:33 pm
(1) John says:

Maybe it was early stage IBD that caused the Acne in the first place. Accutane is the best medicine I’ve used to clear up my face. Antibiotics only sometimes bring acne relief, and that’s usually short lived. They also screw up your bowels and can cause depression. Maybe I’m lucky but I’ve found that Accutane is pretty much the only skin medication that works and pretty much the only skin medication that has given me minimal side effects. And the genetic components of GI disease and Acne should not be overlooked.

November 16, 2009 at 7:24 am
(2) Kevin says:

I was prescribed Accutane in my late teens and stopped taking the medication after a short while due to several side effects and complications that arose; one of which was the diagnoses of Crohn’s disease.

My mother also has Crohn’s, and I believe there is a strong genetic link, however I do believe Accutane can accelerate or bring out what may have otherwise remained a dormant disease. Interesting to see this article 11+ years later as we’ve always suspected a link between the two.

November 16, 2009 at 4:56 pm
(3) Joan says:

I developed severe cystic acne at the same time that I developed severe diarrhea and pelvic pain. There is no doubt in my mind that there was a connection between the GI issues and the sudden onset of severe cystic acne at age 25. I tried to tell doctors this but they refused to consider any connection.

I feel my GI issues have never been properly diagnosed (no inflammation on the usual tests, but suspected inflammation and adhesions in the areas outside of the organs). I was given no treatment for the severe pain issues so had to live with it, and even though I knew taking Accutane ‘might’ make it worse (as far as I was concerned, it couldn’t get any worse than it already was!) I saw no reason why I should have to put up with painful, disfiguring acne that didn’t respond to topical medication on top of all of this if I didn’t have to so I endured the 9 months of treatment and feel it was worth it. Also, it is difficult to even use topical treatments if the acne is on other areas besides just the face.

December 7, 2009 at 11:28 am
(4) Bill says:

IBD is WAY worse than acne. Trust me, I’ve had terrible acne and it is depressing. But it’s temporary and eventually goes away. Having daily pain and not being able to leave the house is much worse. With IBD your life is much harder. You can’t work if your in the bathroom all day. I would never have taken accutane if I knew it would cause me to lose my colon and live in constant pain.

December 26, 2009 at 7:58 pm
(5) Mary says:

I agree with John that the acne might be related to the early stages of IBD. My son developed a severe case of cystic acne right before he had his first flair. The dermatologist was ready to give him Accutane, but decided to wait a month for the next appointment. During that month he was diagnosed with Ulcerative Colitis. If he had received the Accutane, we might have blamed the Accutane, but I believe that the cystic acne is a symptom of the UC, though the literature does not support that belief, nor do my dermatologist and GI doc.

January 30, 2010 at 2:19 am
(6) Etna says:

I feel as though this poll will be one-sided due to the fact that people who don’t have acne have no idea how much harm it can do to one’s self-confidence. Growing up with severe acne and having a massive breakout which left me horribly scarred (really noticeable pits near my eyes, among other things) when I was 22 destroyed my life, social and otherwise. That was what forced me to go on Accutane, and even though I’m left with the scars, my skin is finally clear. My skin isn’t nearly as greasy anymore either, so I can at least use makeup to hide some of my scarring and red spots. Accutane did come with side-effects, mostly muscle pain and the usual dryness, but thankfully none of them lasted once I was done. I’m going to have to say that if my breakouts were to return, I wouldn’t hesitate to do a second course of Accutane even though I’m well aware of the risks.

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>
Top Related Searches
  • acne
  • ©2014 About.com. All rights reserved.

    We comply with the HONcode standard
    for trustworthy health
    information: verify here.